Nebraska, 2019

Hail and Damaging Wind in Nebraska, April 21, 2019

April 21, 2019 · NWS OAX · 5 events in 1 county or zone

A few severe storms developed on Easter Sunday evening and produced some large hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OAX wrote it up.

A few severe storms developed on Easter Sunday evening and produced some large hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before the first event at Apr 21, 5:32 PM CST, 4 hours 33 minutes earlier.

Area forecast discussion, Apr 21, 5:32 PM CST, 4 hours 33 minutes before
Area Forecast Discussion
National Weather Service Omaha/Valley NE
632 PM CDT Sun Apr 21 2019

.SHORT TERM...(Tonight through Tuesday Night)
Issued at 308 PM CDT Sun Apr 21 2019

Pleasant conditions continued across the forecast area today,
despite some lingering cloud cover. At the surface, a cold front lay
draped across the state from south-central through northeast
Nebraska.  A surface low gradually drifted east along the KS/NE
border through the afternoon. Temperatures north of the front, in
northeast NE, topped out in the low to mid 70s, while locations
further southeast of the boundary managed to reach the low to mid
80s. By 2pm, dewpoints had only risen to the low to mid 50s.
Aloft, an upper ridge that had remained over the area through the
morning was gradually being broken down by an approaching
shortwave.

Afternoon radar returns indicated high-based showers trying to
develop, generally in cooler air to the north of the front,
although it appears that precipitation struggled to reach the
ground. A fairly strong cap remained in place over much of the
region, keeping stronger development at bay through the majority
of the day. However, the approaching surface low coupled with
daytime heating may be able to produce convection along the front
capable of breaking through the inversion this evening. General
model consensus continues to hint at storms firing to the
southwest of Columbus around 00Z and tracking northeast. MLCAPE
will be modest, around 500 to 1000 J/Kg this evening. Low level
and mid level lapse rates will be around 7-8 C/km shortly after
00Z, and 0-6 km shear is expected to be around 30 kts. This
combination could produce a few severe storms capable of large
hail and strong winds. But, with strongest convection not expected
until the early evening, the severe threat should be fairly
short- lived with the loss of daytime heating.

Additional scattered sub-severe convection will move across parts of
the forecast area tonight, as the surface low tracks northeast along
the cold front. The majority of the precip should exit the forecast
area by early Monday afternoon, however a few scattered showers
could linger.  Gusty north winds will wrap around behind the
departing disturbance, keeping high temperatures limited to the 50s
and 60s. Tuesday will be a bit warmer, with temperatures rising into
the mid 60s.  High pressure will remain over the region, allowing
dry conditions to prevail through Tuesday night.

.LONG TERM...(Wednesday through Sunday)
Issued at 308 PM CDT Sun Apr 21 2019

An upper low will track across the southern half of the country
Wednesday through Thursday, keeping us on the edge of northwesterly
zonal flow aloft. A weak disturbance moving through the northern
flow could bring a spotty chance for precip to the region Thursday.
Otherwise, dry weather will continue through much of the week, as
temperatures rise back into the low 70s by Wednesday.  The next
decent chance for precip isn't expected until Friday and Saturday as
slightly warmer air advects into the region ahead of a midlevel
trough.

&&

.AVIATION...(For the 00Z TAFS through 00Z Monday evening)
Issued at 630 PM CDT Sun Apr 21 2019

A cold front will push through the TAF sites overnight at KOFK and
Monday morning for KOMA and KLNK. This evening, scattered
thunderstorms are possible and will continue to develop into more
widespread showers through the overnight hours. With the frontal
passage, winds will switch to the northwest and gust toward 25kts
through the day Monday. In addition, MVFR to possibly IFR cigs are
possible behind the front.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...None.
IA...None.
&&

SHORT TERM...KG
LONG TERM...KG
AVIATION...Kern
Hazardous weather outlook, Apr 21, 6:40 PM CST, 3 hours 25 minutes before
Hazardous Weather Outlook
National Weather Service Omaha/Valley NE
740 PM CDT Sun Apr 21 2019

IAZ043-055-056-069-080-091-NEZ011-012-015>018-030>034-042>045-
050>053-065-066-078-088>090-092-221445-
Monona-Harrison-Shelby-Pottawattamie-Montgomery-Page-Knox-Cedar-
Thurston-Antelope-Pierce-Wayne-Boone-Madison-Stanton-Cuming-Burt-
Platte-Colfax-Dodge-Washington-Butler-Saunders-Douglas-Sarpy-
Seward-Lancaster-Saline-Jefferson-Gage-Johnson-Pawnee-
740 PM CDT Sun Apr 21 2019

This Hazardous Weather Outlook is for portions of southwest
Iowa...west central Iowa...east central Nebraska...northeast
Nebraska and southeast Nebraska.

.DAY ONE...Tonight and Monday

There is a chance for thunderstorms this evening and overnight. A
few severe storms are possible through 1 am. Large hail and
damaging winds will be the main hazards. A few sub-severe storms
could linger into Monday morning.

.DAYS TWO THROUGH SEVEN...Monday night through Sunday

The next chance for storms looks to be Friday into Saturday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

IAZ079-090-NEZ067-068-091-093-221445-
Mills-Fremont-Cass-Otoe-Nemaha-Richardson-
740 PM CDT Sun Apr 21 2019

This Hazardous Weather Outlook is for portions of southwest Iowa
and southeast Nebraska.

.DAY ONE...Tonight and Monday

There is a chance for thunderstorms this evening and overnight. A
few severe storms are possible through 1 am. Large hail and
damaging winds will be the main hazards. A few sub-severe
thunderstorms could linger into Monday morning.

Minor flooding is occurring along the Missouri River from around
Plattsmouth downstream to past Rulo.

.DAYS TWO THROUGH SEVEN...Monday night through Sunday

The next chance for storms looks to be Friday into Saturday.

Minor flooding will continue much of the week along the Missouri
River from around Plattsmouth downstream to past Rulo.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

In the hours before

Special weather statement, Apr 21, 9:59 PM CST, 6 minutes before
Special Weather Statement
National Weather Service Omaha/Valley Nebraska
1059 PM CDT Sun Apr 21 2019

NEZ042-043-220445-
Platte NE-Colfax NE-
1059 PM CDT Sun Apr 21 2019

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL COLFAX AND CENTRAL
PLATTE COUNTIES UNTIL 1145 PM CDT...

At 1059 PM CDT, Doppler radar was tracking a strong thunderstorm near
Columbus, moving northeast at 25 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Columbus, Duncan, Platte Center, Monroe, Richland, Tarnov, College
View Trailer Park, Camp Pawnee, Shell Creek Elementary School, Lake
North Babcock Campground, Central Community College, Lake Ocaonee,
Circle H Trailer Park and Camp Luther.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4163 9758 4157 9702 4138 9731 4139 9732
      4140 9738 4137 9745 4136 9752 4134 9758
      4134 9760 4139 9760 4140 9770 4152 9770
      4153 9772
TIME...MOT...LOC 0359Z 220DEG 24KT 4147 9740

KERN

The radar

The Omaha radar (KOAX), 72 km away, was scanning. The volume nearest the first event began at 04:06 UTC.

Open the radar archive at this moment

Event by event

4 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Lancaster

When
April 21, 10:05 PM CST
Where
Lancaster County, 1.73 mi NW of Rokeby
Measured
1 in hail
Reported by
Public
Coordinates
40.740, -96.750

The public reported 1 inch hail on West Denton Road.

Hail, Lancaster

When
April 21, 10:05 PM CST
Where
Lancaster County, 2.09 mi SW of Lancaster
Measured
1 in hail
Reported by
Public
Coordinates
40.760, -96.700

The public reported one inch hail at Old Cheney Road and 14th Street.

Thunderstorm Wind, Lancaster

When
April 21, 10:10 PM CST
Where
Lancaster County, 0.69 mi N of Lancaster
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
40.790, -96.670

The public reported 1 inch tree limbs blown down and shingles blown off a roof.

Hail, Lancaster

When
April 21, 10:12 PM CST
Where
Lancaster County, 2.6 mi SW of Lancaster
Measured
0.88 in hail
Reported by
Public
Coordinates
40.750, -96.700

Hail, Lancaster

When
April 21, 10:18 PM CST
Where
Lancaster County, 1.05 mi E of West Lincoln
Measured
1 in hail
Reported by
Public
Coordinates
40.830, -96.700

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2019Every state in 2019This day in weather historyWarnings in Nebraska, April 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 808579, 808580, 808635, 808634, 808581.